Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 96, NWS Tallahassee, FL

May 8, 2025Walton County, Florida; Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 8, 2025, 6:06 PM CDT for Walton County, Florida; Coffee County, Geneva County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2025, 6:06 PM CDT (23:06 UTC)
Expired
May 8, 2025, 7:00 PM CDT
In force
54 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, AL, Geneva County, AL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 53 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:52 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 8, 1:52 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
252 PM EDT Thu May 8 2025

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Friday)
Issued at 241 PM EDT Thu May 8 2025

Shower and thunderstorm activity has mostly stayed offshore so far
today. Coverage is expected to expand this afternoon and evening, in
addition to some activity over the gulf making it's way onshore.
DCAPE values are still high enough to pose some concern for isolated
strong or damaging winds. Though this concern will transition to
more impressive rain rates as we eventually settle in on the NW side
of high pressure and a trough deepening to the west. Increased
onshore flow throughout the column will then begin to moisten up the
midlevels increasing the potential for heavy rain heading into the
weekend.

Daytime highs are expected to be within a few degrees of normal
ranging from the mid to upper 80s, with overnight lows staying in
the upper 60s.

&&

.SHORT TERM  AND LONG TERM...
(Friday night through Wednesday)
Issued at 241 PM EDT Thu May 8 2025

The main concerns this weekend into early next week are 1) Heavy
rainfall leading to the potential for flash flooding, 2) Marginal
Risk of severe weather, and 3) High risk of rip currents at the gulf
beaches

A southern stream cutoff low will develop near the lower MS Valley,
leading to low pressure development over the north-central gulf.
Deep layer meridional flow will advect an anomalously moist air mass
northward into the region, characterized by PWAT around 1.8 inches,
which is near the 90th percentile relative to climatology. This air
mass will be lifted via strong isentropic ascent over a quasi-
stationary surface boundary near the region. The result will be
periods of heavy rainfall on Saturday, Sunday, and Monday. Ensemble
guidance is currently favoring Southwest GA into the FL Big Bend
for the heaviest rainfall, but this could shift east or west, and
will also be dependent on where the aforementioned surface boundary
sets up. The potential for flash flooding and rises on area rivers
is increasing, and this is covered in the hydrology section below.

While the primary concern is heavy rainfall, a low-end risk of
severe weather is possible through Monday. SPC has portions of
the region in a MRGL (Level 1 of 5) for severe weather through
their day 3 outlook on Saturday. The main concern is isolated
damaging wind gusts, with small to medium sized-hail possible.
With a frontal boundary nearby, a brief tornado can't be ruled
out, although the probability is low.

While it will be far from an ideal beach weekend, with events
planned near and on the water, the rip current risk will range
from medium to high. Please observe the beach flags and heed
the advice of beach safety officials.

&&

.AVIATION...
(18Z TAFS)
Issued at 241 PM EDT Thu May 8 2025

VFR/MVFR conditions currently prevailing, though afternoon
convection has the potential to reduce this further in and around
precip. There is also the possibility for low cigs and reduced
visibilities overnight, more so at TLH and VLD. Winds will generally
be light and under 10 kts outside of TSRA influence.

&&

.MARINE...
Issued at 241 PM EDT Thu May 8 2025

Southerly flow will clock around to southeasterly by Saturday as low
pressure develops west of the waters. Winds could approach advisory
criteria at times, especially late this weekend into early next week.
As the low pulls away, winds are expected clock around to southwest
by Tuesday. In the meantime, multiple rounds of showers and thunder
storms are expected through early next week over the waters, with
the potential for locally higher winds and seas near any storms.

&&

.FIRE WEATHER...
Issued at 241 PM EDT Thu May 8 2025

There are minimal fire weather concerns expected through the weekend
with increasing moisture and rain chances.

&&

.HYDROLOGY...
Issued at 241 PM EDT Thu May 8 2025

A wet pattern will continue into early next week, with multiple
rounds of heavy rainfall expected on Saturday, Sunday, and Monday.
There is uncertainty in where the heaviest rain will setup. At
this time, ensembles are favoring portions of southwest GA into
the FL Big Bend, but this could shift further west into Southeast AL
and the Eastern FL Panhandle. Given the uncertainty, there is a SLGT
risk (Level 2 of 4) for excessive rainfall across much of the region
this weekend into early next week.

In terms of flash flooding, it would generally take about 5
inches of rain per hour over a period of 6 hours to produce flash
flooding. The ensembles indicate portions of the region have a 40%
chance of 5 inches of rainfall, with a reasonable worst case
scenario of somewhere between 5 and 10 inches, from Saturday
through at least Monday. So the potential for scattered flash
flooding is increasing during this time frame. As far as the
rivers are concerned, ensemble guidance indicates the potential
for several to creep into action stage by early next week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   86  68  84  66 /  70  30  70  70
Panama City   82  69  81  66 /  50  30  80  80
Dothan        85  66  83  64 /  40  30  60  60
Albany        88  66  86  64 /  50  50  50  50
Valdosta      89  68  86  66 /  50  40  60  50
Cross City    88  67  86  65 /  50  20  70  50
Apalachicola  80  70  80  68 /  60  40  80  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...High Rip Current Risk through late tonight for GMZ735.

&&

NEAR TERM...Humphreys
SHORT TERM...LF
LONG TERM....LF
AVIATION...Humphreys
MARINE...LF
FIRE WEATHER...Humphreys
HYDROLOGY...LF

In the hours before

Special weather statement, May 8, 2:52 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
352 PM EDT Thu May 8 2025

GAZ145>148-158>161-082030-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Mitchell GA-
Cook GA-Thomas GA-
352 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT COOK...SOUTHEASTERN BERRIEN...
NORTHWESTERN LANIER...SOUTHEASTERN MITCHELL...NORTHWESTERN LOWNDES...
NORTHEASTERN THOMAS...NORTHWESTERN BROOKS AND SOUTHERN COLQUITT
COUNTIES THROUGH 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sparks to 6 miles northwest of Coolidge.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reed Bingham State Park, Barretts, New Lois, Ellenton, Massee,
Greggs, Enon, Cotton, South Moultrie, Merrillville, Chastain,
Moultrie Municipal A/P, Allenville, Cecil, Ray City, Murphy,
Teeterville, Cottle, Cook Co A/P, and Barney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 8307 3091 8392 3115 8419 3123 8364
      3120 8321 3116 8306
TIME...MOT...LOC 1952Z 264DEG 16KT 3114 8354 3107 8394

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 8, 3:22 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
422 PM EDT Thu May 8 2025

FLZ011-GAZ155-156-082100-
Jackson FL-Decatur GA-Seminole GA-
422 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JACKSON...
SOUTHWESTERN DECATUR AND CENTRAL SEMINOLE COUNTIES THROUGH 500 PM
EDT/400 PM CDT/...

At 422 PM EDT/322 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Chattahoochee, or 12 miles east of
Marianna, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seminole State Park, Desser, Reynoldsville, Grand Ridge, Blue Spring,
Recovery, Haynes, Drakes Still, Dellwood, Cypress, Fairchild, Lake
Seminole, Two Egg, and Sneads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 8469 3075 8464 3070 8510 3080 8516
      3095 8492
TIME...MOT...LOC 2022Z 241DEG 25KT 3076 8503

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 8, 3:28 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
428 PM EDT Thu May 8 2025

GAZ146>148-158>161-082115-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
Thomas GA-
428 PM EDT Thu May 8 2025

...STRONG THUNDERSTORMS WILL IMPACT COOK...SOUTHEASTERN BERRIEN...
LANIER...NORTHWESTERN LOWNDES...NORTHEASTERN THOMAS...NORTHWESTERN
BROOKS AND SOUTHERN COLQUITT COUNTIES THROUGH 515 PM EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ray City to near Coolidge. Movement was
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Barretts, New Lois, Massee, Greggs, Enon, Hansell, Merrillville,
Chastain, Moultrie Municipal A/P, Allenville, Morven, Cecil, Ray
City, Murphy, Teeterville, Courthouse, Cottle, Cook Co A/P, Barney,
and Berrien Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3089 8343 3085 8376 3105 8401 3123 8326
      3113 8297 3103 8297
TIME...MOT...LOC 2028Z 291DEG 15KT 3114 8320 3104 8386

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 8, 3:55 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
355 PM CDT Thu May 8 2025

ALZ068-FLZ009-082130-
Geneva AL-Holmes FL-
355 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN GENEVA AND NORTHERN
HOLMES COUNTIES THROUGH 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kellys Crossroads, Tendil Crossing, Geneva, Black, Geneva Municipal
A/P, Holland Crossroads, Noma, Hendrix Crossroad, Cobb Crossroads,
Smith Crossroads, Izagora, New Hope, Noma Junction, Somerset, Miller
Crossroads, Fadette, Eunola, Barker Store, Bethlehem, and High Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 8576 3117 8555 3101 8549 3083 8577
      3096 8601
TIME...MOT...LOC 2055Z 218DEG 18KT 3096 8580

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, May 8, 4:14 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
514 PM EDT Thu May 8 2025

GAZ129-131-148-082200-
Berrien GA-Tift GA-Irwin GA-
514 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN IRWIN...
NORTHWESTERN BERRIEN AND EASTERN TIFT COUNTIES THROUGH 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or near Tifton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vanceville, Tift Airport, Enigma, Harding, Brookfield, Pinetta,
Tifton, and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3137 8345 3148 8354 3157 8346 3161 8337
      3156 8325 3145 8324 3138 8336
TIME...MOT...LOC 2114Z 237DEG 14KT 3146 8344

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

97-OLIVER
Special weather statement, May 8, 4:41 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
541 PM EDT Thu May 8 2025

GAZ127-128-082215-
Worth GA-Turner GA-
541 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TURNER AND CENTRAL
WORTH COUNTIES THROUGH 615 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sylvester, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordy, Sylvester, Sylvester Airport, Tempy, Red Rock, Coverdale,
Terrell, Poulan, Gammage, Sumner, Hobby, Shingler, and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3168 8370 3163 8364 3160 8365 3148 8365
      3148 8367 3143 8386 3160 8398 3170 8379
TIME...MOT...LOC 2140Z 239DEG 13KT 3154 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:46 PM CDTSmall Craft AdvisoryTAE5 hr
May 7, 9:04 PM CDTSpecial Weather StatementTAEBay, Franklin, Gulf86 min
May 8, 1:23 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton6 days
May 8, 5:12 AM CDTSpecial Marine WarningTAE110 min
May 8, 7:00 AM CDTSpecial Marine WarningTAE97 min
May 8, 7:16 AM CDTSpecial Weather StatementTAELiberty29 min
May 8, 7:46 AM CDTSpecial Weather StatementTAELiberty29 min
May 8, 8:05 AM CDTSpecial Marine WarningTAE72 min
May 8, 8:16 AM CDTSpecial Weather StatementTAEFranklin29 min
May 8, 8:43 AM CDTSpecial Marine WarningTAE92 min
May 8, 8:43 AM CDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla47 min
May 8, 8:54 AM CDTSpecial Marine WarningTAE2 hr
May 8, 10:28 AM CDTSpecial Marine WarningTAE2 hr
May 8, 10:57 AM CDTSpecial Marine WarningTAE2 hr
May 8, 11:46 AM CDTSpecial Marine WarningTAE89 min
May 8, 12:29 PM CDTSpecial Marine WarningTAE46 min
May 8, 1:13 PM CDTSpecial Marine WarningTAE92 min
May 8, 1:59 PM CDTSpecial Marine WarningTAE34 min
May 8, 2:04 PM CDTSpecial Marine WarningTAE56 min
May 8, 2:10 PM CDTSpecial Weather StatementTAEJackson35 min
May 8, 2:50 PM CDTSpecial Weather StatementTAEJackson40 min
May 8, 2:57 PM CDTSpecial Marine WarningTAE93 min
May 8, 3:07 PM CDTSevere Thunderstorm WarningTAECalhoun, Jackson, Liberty25 min
May 8, 3:55 PM CDTSpecial Weather StatementTAEHolmes35 min
May 8, 6:40 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton65 min
May 8, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatTAEWalton34 min
May 8, 2:16 PM CDTSpecial Weather StatementTAEColquitt, Cook29 min
May 8, 2:52 PM CDTSpecial Weather StatementTAEColquitt, Cook38 min
May 8, 3:22 PM CDTSpecial Weather StatementTAESeminole38 min
May 8, 3:28 PM CDTSpecial Weather StatementTAECook, Lanier47 min
May 8, 3:33 PM CDTFlash Flood WarningTAEBerrien, Colquitt, Cook, Grady, Lanier, Mitchell and 1 more3 hr
May 8, 4:14 PM CDTSpecial Weather StatementTAETift46 min
May 8, 4:41 PM CDTSpecial Weather StatementTAEWorth34 min
May 8, 6:10 PM CDTSpecial Weather StatementTAECrisp35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.